Does Low-dose Droperidol Increase the Risk of Polymorphic Ventricular Tachycardia or Death in the Surgical Patient?

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

The Food and Drug Administration issued a black box warning regarding the use of droperidol and the potential for torsade de pointes.

Methods:

The primary objective of this retrospective study was to determine if low-dose (0.625 mg) droperidol administration was associated with episodes of torsade de pointes in the general surgical population during the 3-yr period following the reinstitution of droperidol to our institutional formulary.

Results:

The authors identified 20,122 surgical patients who received 35,536 doses of droperidol. These patients were cross-matched with an electrocardiogram database and an adverse outcome database. The charts of 858 patients were reviewed, including patients with documentation of prolonged QTc (>440 ms) from March 2007 to February 2011, polymorphic ventricular tachycardia (VT) within 48 h of receiving droperidol, or death within 7 days of receiving droperidol. Twelve surgical patients had VT (n = 4) or death (n = 8) documented within 48 h of droperidol administration. No patients developed polymorphic VT or death due to droperidol administration (n = 0). The eight patients that died were on palliative care. The four patients with documented VT had previous cardiac conditions: two had pre-existing implantable cardiac defibrillators, three had episodes of VT before receiving droperidol, and another had pre-existing hypertrophic obstructive cardiomyopathy. The authors found 523 patients with a documented QTc >440 ms before receiving droperidol. No patients developed VT or death as a direct result of droperidol administration.

Conclusions:

Our evidence suggests that low-dose droperidol does not increase the incidence of polymorphic VT or death when used to treat postoperative nausea and vomiting in the surgical population.

Related Topics

    loading  Loading Related Articles